Alabama, 2009Flash Flooding and Hail in Alabama, March 27 to 28, 2009
March 27 to 28, 2009 · NWS TAE · 7 events in 4 counties and zones
Several lines of severe thunderstorms raked southeast Alabama on the 28th and produced reports of large hail, wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $515,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several lines of severe thunderstorms raked southeast Alabama on the 28th and produced reports of large hail, wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 27, 7:30 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 27, 7:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 PM EDT FRI MAR 27 2009
...POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL CONTINUES THROUGH
SATURDAY...
.SYNOPSIS...
AN OUTFLOW BOUNDARY FROM LAKE PONTCHARTRAIN TO THE OFFSHORE FL
PANHANDLE WATERS...THE BI-PRODUCT OF YESTERDAYS CONVECTIVE
SYSTEM...CONTINUES TO LAY OUT ACROSS THE NORTHERN GULF AND REMAINS A
FOCUS FOR GULF STRONG SHOWERS AND ISOLATED THUNDERSTORMS AIDED BY
PASSING IMPULSE. DURING FRI EVE...AND UNDER SLY FLOW...THAT
BOUNDARY AND THE ASSOCIATED THUNDERSTORMS MOVED NEWD AS HEIGHTS FALL
ACROSS THE CENTRAL GULF COAST IN ADVANCE OF AN APPROACHING UPPER
TROUGH...MCS THAT DEVELOPED OVER MS/LA AND WAS BEGINNING TO MOVE EWD
AND COLD FRONT (SEE BELOW). HOWEVER LATEST SATELLITE IMAGES SHOWED
SOME STABILIZATION OF SYSTEM LOOKING MORE LIKE ISENTROPIC LIFT TYPE
RAIN THAN CONVECTIVE INDUCED.
AT UPPER LEVELS...
THE MASSIVE UPSTREAM UPPER LOW IS NOW EXITING TX AND IS FORECAST TO
TRACK MORE EAST AND TAKE A NEUTRAL TO SLIGHTLY NEGATIVE TILT AS IT
TRACKS NEWD TOWARD THE OHIO VALLEY THROUGH THE DAY ON SATURDAY.
STRONG 130 KT UPPER LEVEL JET DYNAMICS MOVING JUST TO OUR NW ON SAT
(PUTS CWA IN FAVORABLE RIGHT ENTRANCE REGION)...AIDED BY THE NEXT
VIGOROUS IMPULSE EXITING LWR MISS VALLEY THIS EVENING TOWARDS NE
GULF COMBINE FOR AN INCREASINGLY DIFFLUENT FLOW WILL PHASE WITH
APPROACHING COLD FRONT.
AT LOWER LEVELS...
THIS EVENING...STATIONARY FRONT ACROSS N/CNTRL LA/NCNTRL MISS/ CNTRL
ALA AND E GA ANCHORED BY MCS, DEVELOPING LOW OVER OK AND LOW ACROSS
NE ALA. NE ALA LOW NOW TRACKING NEWD ALONG BOUNDARY. COLD FRONT
EXTENDS FROM LA LOW SWD ACROSS TX/LA BORDER. DURING NEXT 12
HRS..WITH THE APPROACHING DEEPENING UPPER SYSTEM...STATIONARY FRONT
KICKED NWD PLACING CWA IN INCREASING WARM SECTOR. THE VERY MOIST AND
UNSTABLE AIRMASS AIDED BY ABOVE UPPER DYNAMICS...APPROACHING MCS/LOW
LEVEL JET AND OTHER FAVORABLE PARAMETERS WILL LEAD TO SEVERE
THUNDERSTORMS BOTH AHEAD OF AND ALONG THE PRE-FRONTAL SQUALL LINE AS
IT MOVES THROUGH SATURDAY FOLLOWED BY PARENT COLD FRONT SATURDAY
NIGHT. GIVEN CURRENT MOVEMENT (AND THIS CAN CHANGE)...APPROXIMATE
TIMING OF SQUALL IS SE ALA 8AM-12PM, FL PANHANDLE 10AM-2PM, SW GA
1PM-5PM, S/CNTRL GA 4PM-9PM, WRN BIG BEND 2PM-5PM, CNTRL BIG BEND
INCLUDING TALLAHASSEE 3PM-7PM AND ERN BIG BEND 6PM-10PM. IN ITS
WAKE... THUNDERSTORMS AND THEN SHOWERS WILL END FROM WEST TO EAST.
EXPECT ...A COOLER AND DRIER AIRMASS TO FILTER INTO THE REGION.
THE ENTIRE CWA IS UNDER A SLIGHT RISK FOR SEVERE STORMS ON SAT AND
WE WOULD NOT BE SURPRISED IF PART OF THAT AREA IS UPGRADED TO
MODERATE RISK...INCLUDING PERHAPS WRN PORTIONS OF OUR FORECAST AREA.
&&
.SHORT TERM...TONIGHT THROUGH SAT.
FOR TONIGHT...RADAR SHOWS ANOTHER CLUSTER OF MARINE STORMS ALONG THE
OUTFLOW BOUNDARY ACROSS THE CNTRL GULF. THE FORECAST IS CONTINGENT
ON IF THAT GULF OUTFLOW BOUNDARY LIFTS NWD CLOSER TO THE COAST.
STRONG SLY FLOW TO THE S OF THE BOUNDARY MAY EVENTUALLY WIN THE
BATTLE. WE THEREFORE MAINTAIN A CONTINUATION OF RAIN WITH
EMBEDDED...POSSIBLY SEVERE STORMS LATE OVERNIGHT. BY SUNRISE...IT IS
POSSIBLE THAT A CONVECTIVE CLUSTER ASSOCD WITH MCS AND/OR
SIGNIFICANT REMNANT CONVECTIVE OUTFLOW...COULD EXTEND AS FAR NORTH
AS INTO PARTS OF SOUTHEAST ALABAMA/SOUTHERN GEORGIA/NORTHERN
FLORIDA.
SATURDAY...THE INGREDIENTS WILL BE IN PLACE FOR A SIGNIFICANT SEVERE
WEATHER OUTBREAK WITH EVEN STRONGER STORMS THAN DEVELOPED ON FRIDAY.
ONE CAVEAT IS THAT THE GULF CONVECTION COULD STABILIZE THINGS IN THE
MORNING. MORE THAN LIKELY...RESIDUAL OUTFLOW BOUNDARIES WILL
INTERACT WITH THE APPROACHING MCS TO ENHANCE OUR SEVERE THREAT
THRU THE DAY. IF THIS HAPPENS...PER SPC...HIGHEST SEVERE
PROBABILITIES MAY EXIST ALONG THE RETREATING OUTFLOW...AND AHEAD OF
AN EASTWARD ADVANCING COLD FRONT. THE PREFRONTAL STORMS WILL REACH
THE WRN ZONES IN THE MORNING SAT AND WORK INTO THE CENTRAL ZONES BY
EARLY AFTERNOON...EXITING OUR ERN ZONES BY AROUND LATE EVENING
MIDNIGHT (SEE ABOVE).
BASED ON RAINFALL THAT HAS ALREADY OCCURRED SINCE YESTERDAY AND
FORECAST TOTALS OF ANOTHER 3 TO 5 INCHES (LOCALLY HIGHER)...WE HAVE
MAINTAINED THE FLOOD WATCH AND ACTUALLY EXTENDED IT A BIT FURTHER E
INTO THE CENTRAL BIG BEND AND TO THOMAS COUNTY IN GA. THE HIGH SURF
ADVISORY ALSO CONTINUES...ALTHOUGH WE WILL END IT SAT NIGHT FOR
FRANKLIN COUNTY. WE WILL MONITOR FOR POSSIBLE COASTAL FLOOD
ADVISORY.
&&
.MARINE...ADVISORY CONDITIONS WILL PERSIST UNTIL AFTER COLD FROPA
WITH SEAS FINALLY DROPPING BELOW CRITERIA ON SUN. WE WILL THEN GET
ANOTHER ROUND OF CAUTION TO ADVISORY CONDITIONS TUE NIGHT AND WED.
&&
.AVIATION...VERY MOIST UNSTABLE ATMOSPHERE WILL REMAIN ACROSS THE
TRI-STATE AREA TONIGHT AND SATURDAY. A SERIES OF UPPER LEVEL
DISTURBANCES INTERACTING WITH A WARM FRONTAL BOUNDARY...MOVING
NORTHWARD FROM THE NORTHERN GULF OF MEXICO ACROSS THE AREA
TONIGHT...WILL CONTINUE TO PRODUCE WIDESPREAD RAIN AND ISOLATED
THUNDERSTORMS OVERNIGHT. ON SATURDAY...A COLD FRONT WILL MOVE
EASTWARD ACROSS THE GULF STATES...REACHING WESTERN PORTIONS OF THE
TRI STATE AREA BY LATE MORNING...AND SWEEPING ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING. EXPECT GUSTY SOUTH WINDS AHEAD OF
THE FRONT SATURDAY...AND STRONG THUNDERSTORMS ACCOMPANYING THE
PASSAGE OF THE FRONT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS SATURDAY. THE SITUATION CONTINUES TO EVOLVE...AND
CONDITIONS SHOULD BE MONITORED CLOSELY THROUGH THE FORECAST PERIOD.
&&
.FIRE WEATHER...NO CONCERNS.
&&
.HYDROLOGY...RAINFALL ACCUMULATIONS OVER THE PAST 24 HOURS HAVE
RANGED NEAR ONE INCH ACROSS THE FLORIDA PANHANDLE AND SOUTHWEST
GEORGIA...EXCEPT UP TO 2 TO 3 INCHES OVER COASTAL AREAS OF THE
EASTERN PANHANDLE AND OVER MOST OF THE WESTERN BIG BEND OF FLORIDA.
THE RAIN WAS GENERATED BY TWO SEPARATE BANDS OF THUNDERSTORMS...ONE
THAT OCCURRED LAST NIGHT AND THE OTHER EARLY THIS AFTERNOON.
CURRENTLY THE HEAVY RAIN REMAINS OFFSHORE ALONG AN OUTFLOW
BOUNDARY. HOWEVER...THERE IS CONCERN THAT THIS BOUNDARY COULD
RETURN OVERNIGHT TONIGHT GENERATING LOCALIZED FLOODING IN THE
FLORIDA PANHANDLE AND EASTERN BIG BEND BASINS TONIGHT OR TOMORROW
MORNING. THIS WILL BE MONITORED CLOSELY.
ADDITIONAL RAIN PRODUCING SYSTEMS CONTINUE TO DEVELOP FURTHER
WEST WHICH WILL CONTRIBUTE TO ADDITIONAL RAINFALL ACROSS SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA LATER ON SATURDAY/SUNDAY AND LIKELY
AGAIN EARLY NEXT WEEK. THIS WET PATTERN MAY GENERATE SIGNIFICANT
RISES ON RIVER BASINS ACROSS THE AREA. THE BASINS AT MOST RISK FOR
RAPID RISES WILL BE THE CHOCTAWHATCHEE...PEA...CHATTAHOOCHEE...
FLINT AND APALACHICOLA RIVER BASINS. BRIEF INTENSE BANDS OF RAINFALL
ASSOCIATED WITH STRONG LINES OF THUNDERSTORMS DURING EACH RAIN EVENT
MAY GENERATE LOCALIZED FLOODING ON SMALLER CREEKS AND STREAMS ACROSS
THESE AREAS.
WE WILL CONTINUE TO MONITOR CONDITIONS AND ISSUE FLOOD PRODUCTS AS
NEEDED. A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE FLORIDA
PANHANDLE...SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.
FOR ADDITIONAL INFORMATION SEE:
HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH SATURDAY MORNING ALL ZONES.
GA...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
BAKER...CALHOUN...CLAY...DECATUR...DOUGHERTY...EARLY...
GRADY...LEE...MILLER...MITCHELL...QUITMAN...RANDOLPH...
SEMINOLE...TERRELL...THOMAS.
FL...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
BAY...CALHOUN...COASTAL WALTON...FRANKLIN...GADSDEN...
GULF...HOLMES...INLAND WALTON...JACKSON...JEFFERSON...
LEON...LIBERTY...WAKULLA...WASHINGTON.
HIGH SURF ADVISORY UNTIL 2 AM EDT SUNDAY FOR THE FOLLOWING
ZONES: FRANKLIN.
HIGH SURF ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING
ZONES: BAY...COASTAL WALTON...GULF.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY ALL ZONES.
&&
HYDROLOGY...LANIER
AVIATION...DUVAL
PUBLIC/MARINE...BLOCKHazardous weather outlook, Mar 27, 2:41 AM CST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 AM EDT FRI MAR 27 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-281000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
441 AM EDT FRI MAR 27 2009 /341 AM CDT FRI MAR 27 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THROUGH SATURDAY
NIGHT...
...A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING FOR
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE EASTERN FLORIDA
PANHANDLE...
...HIGH SURF ADVISORY ALONG THE FLORIDA BIG BEND AND PANHANDLE
COAST...
...HIGH RISK OF RIP CURRENTS ALONG THE FLORIDA BIG BEND AND
PANHANDLE COAST...
...SMALL CRAFT ADVISORY FOR HIGH WINDS AND SEAS...
AN AREA OF LOW PRESSURE WILL MOVE FROM LOUISIANA NORTHEAST INTO
CENTRAL GEORGIA TODAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS
WILL ACCOMPANY THIS SYSTEM...ALONG WITH VERY HEAVY RAINFALL. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE TODAY
ACROSS THE FLORIDA PANHANDLE AND WESTERN BIG BEND...SOUTHEAST
ALABAMA...AND SOUTHWEST GEORGIA.
PORTIONS OF THIS SAME AREA MAY RECEIVE 2 TO 4 ADDITIONAL INCHES OF
RAIN TODAY...LEADING TO THE POSSIBILITY OF FLOODING ALONG AREA
RIVERS AND STREAMS.
THE STRONG ONSHORE FLOW TODAY THROUGH THE WEEKEND WILL LEAD TO
HAZARDOUS SURF CONDITIONS AT AREA BEACHES AND HAZARDOUS SEAS OVER
THE MARINE WATERS. TIDES OF 1 TO 2 FEET ABOVE NORMAL WILL BE
POSSIBLE THROUGH EARLY SUNDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION SATURDAY
AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH THE FRONT...ALONG WITH ADDITIONAL HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED WHEN AND IF A SEVERE THUNDERSTORM
OR TORNADO WATCH IS ISSUED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
CAMP
Event by event
3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Geneva
- When
- March 27, 10:00 PM CST
- Where
- Geneva County, Hartford
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 31.100, -85.690
A barn was destroyed, a few windows were blown out of a nearby house, and a large tree was snapped off at the base.
Hail, Geneva
- When
- March 28, 4:54 AM CST
- Where
- Geneva County, Samson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.110, -86.040
Quarter sized hail was reported in Samson.
Hail, Coffee
- When
- March 28, 5:09 AM CST to 5:29 AM CST
- Where
- Coffee County, 3 mi W of Enterprise
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.320, -85.891
Nickel sized hail was reported between County Road 625 and Boll Weevil Circle.
Thunderstorm Wind, Dale
- When
- March 28, 6:30 AM CST to 6:32 AM CST
- Where
- Dale County, 1 mi WNW of Daleville to 0.8 mi NW of Daleville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.288, -85.735
Trees were down through the center of Daleville.
Thunderstorm Wind, Houston
- When
- March 28, 6:43 AM CST to 6:45 AM CST
- Where
- Houston County, 1.29 mi S of Kelly Springs to 1.38 mi SE of Kelly Springs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.251, -85.449
Trees were down at Westgate Parkway and Briar Cliff Road, and on Buena Vista Drive.
Flash Flood, Houston
- When
- March 28, 7:00 AM CST to 12:30 PM CST
- Where
- Houston County, 2.56 mi E of Peterman to 1.92 mi NW of Ardilla
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 31.197, -85.427
Extensive flooding was reported in and around Dothan. Some roadways were covered with up to six feet of water. Several homes had up to two feet of water inside. Residents of several apartment buildings were evacuated.
Flash Flood, Geneva
- When
- March 28, 7:20 AM CST to 7:50 AM CST
- Where
- Geneva County, 0.75 mi N of Geneva to 0.76 mi N of Geneva
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.041, -85.872
Knee deep water was reported in Geneva at North Merritt Street and Hart Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, March 27 to 28, 20093 deaths · 14 injured · $17 million · 26 events
- Blizzard and Winter Storm in Oklahoma, March 27 to 28, 20092 deaths · 5 injured · $1.9 million · 42 events
- Tornadoes and Flash Flooding in Mississippi, March 27 to 28, 2009$2.4 million · EF1 · 47 events
- Tornadoes and Hail in Tennessee, March 27 to 28, 2009$4.5 million · EF1 · 31 events
- Tornado and Flash Flooding in Georgia, March 27 to 30, 2009$2.5 million · EF0 · 33 events
- Tornadoes in North Carolina, March 27, 20091 injured · $40,000 · EF2 · 2 events
- Tornadoes in North Carolina, March 27, 2009$360,000 · EF1 · 5 events
- Tornado and Hail in Texas, March 27, 2009$201,000 · EF0 · 35 events
- Tornadoes in North Carolina, March 27, 2009$250,000 · EF1 · 2 events
- Hail and Damaging Winds in Alabama, March 27, 2009$292,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Alabama, March 27 to 28, 2009$155,000 · 1.75 in hail · 16 events
- Tornadoes and Damaging Winds in Florida, March 27, 2009$145,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163115, 163116, 163117, 163119, 163121, 163122, 163123.